Diabetic Ketoacidosis Can Occur Post Bariatric Surgery in T2DM

Share this content:
Diabetic Ketoacidosis Can Occur Post Bariatric Surgery in T2DM
Diabetic Ketoacidosis Can Occur Post Bariatric Surgery in T2DM

WEDNESDAY, May 18, 2016 (HealthDay News) -- Diabetic ketoacidosis (DKA) can occur after bariatric surgery in patients with type 2 diabetes, according to a report published online May 10 in Diabetes Care.

Amin Andalib, M.D., from McGill University in Montreal, and colleagues describe the occurrence and clinical presentation of DKA in patients with type 2 diabetes after bariatric surgery. They reported four cases of DKA in three patients after bariatric surgery at a single institution; all cases presented within 30 days following surgery, were classified as moderate to severe, and required intensive care unit admission.

The researchers found that all three patients had type 2 diabetes treated with insulin for a median of 15 years. The median time to DKA was 13 days; nausea, vomiting, and abdominal pain were the main presenting symptoms. All cases were likely partially precipitated by inadequate insulin therapy or noncompliance, compounded by reduced oral intake and dehydration soon after surgery. No DKA occurred as a result of postoperative infectious complications. The median time to treatment with insulin infusion was 1.3 hours. One of the patients presented with euglycemic DKA while on canagliflozin (a sodium-glucose cotransporter 2 inhibitor [SGLT-2i]).

"Our findings emphasize the need for a high index of suspicion for DKA in patients with type 2 diabetes who present early after bariatric surgery, especially those on SGLT-2i," the authors write.

Full Text

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

SABCS: Artificial Intelligence May Aid Doctors in Breast Cancer Care

SABCS: Artificial Intelligence May Aid Doctors in Breast ...

'Watson Oncology' agreed with doctors 90 percent of the time in many cases, researchers find

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

Devices reduce blood flow to hair follicles during chemotherapy treatments

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

Women on aromatase inhibitors exhibit less elasticity in their blood vessels

is free, fast, and customized just for you!

Already a member?

Sign In Now »